I have irregular periods, long and painful periods, along with nausea and dizziness. This has lasted on and off for about 13 or 14 months. At first it was only when I was taking hormonal birth control. I took the pill for 5 years and then all of the sudden
I could not take it anymore and I tried the patch as well. Same problem. Constant pain and bleeding and other physical ailments. I have been off birth control for 5 months now and I am having the problems again. I'm just wondering if I should be concerned
about serious health issues or infertility?
Welcome and thank you for your question.
Irregular, long and painful periods are often a symptom of a condition known as endometriosis. This is a condition in which endometrial cells ( cells from the inner lining of the uterus) grow in places outside the uterus. These can bleed during the period causing extreme pain. Since the condition is also ,to a great extent, associated with hormonal imbalance, the periods may become irregular.
Birth control pills usually are effective in controlling the condition, but not always so. If the BC pills or the patch are ineffective, you may need stronger hormones like Lupron etc.
Please consult your Obgyn - you need a thorough examination including blood tests for Ca-125 (which increases in endometriosis) and an ultrasound.
I hope this helps.
Dr.M.D.Mazumdar's service for this conversation was rated: